, Volume 92, Issue 2, pp 125-207

Characterization of the Newtonian Free Particle System in $m\geqslant 2$ Dependent Variables

Purchase on Springer.com

$39.95 / €34.95 / £29.95*

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We treat the problem of linearizability of a system of second order ordinary differential equations. The criterion we provide has applications to nonlinear Newtonian mechanics, especially in three-dimensional space. Let ${\mathbb K}={\mathbb R}$ or ${\mathbb C}$ , let $x \in {\mathbb K}$ , let $m\geqslant 2$ , let $y:=(y^1,\ldots,y^m)\in {\mathbb K}^m$ and let $$y_{xx}^1=F^1\left(x, y, y_x\right),\ldots\dots,y_{xx}^m=F^m\left( x,y,y_x \right),$$ be a collection of m analytic second order ordinary differential equations, in general nonlinear. We obtain a new and applicable necessary and sufficient condition in order that this system is equivalent, under a point transformation $$(x, y^1,\dots, y^m) \mapsto \left( X(x,y), Y^1(x,y),\dots, Y^m(x, y)\right),$$ to the Newtonian free particle system $Y^{1}_{{XX}} = \dots = Y^{m}_{{XX}} = 0$ .

Strikingly, the explicit differential system that we obtain is of first order in the case $m\geqslant 2$ , whereas according to a classical result due to Lie, it is of second order the case of a single equation $(m=1)$ .